FDA Updates Instructions for EpiPens and Other Epinephrine Auto-Injectors

 

The FDA announced changes to the labeling for epinephrine auto-injectors to help patients and caregivers use the medication appropriately in the event of anaphylaxis (anna-fih-LACK-sis). Anaphylaxis is a serious allergic reaction. Epinephrine is always the first treatment for serious allergic reactions.

For all epinephrine auto-injectors:

  • Hold the patient's leg and keep the leg steady while you inject the epinephrine
    This will help prevent the needles from cutting the thigh or becoming stuck in the skin. A study published last year found that in most cases involving cuts or stuck needles, a child kicked his or her leg while getting epinephrine. The risk of injury is minimized when the leg is held steady.

  • See a doctor for infection signs or symptoms at the injection site, such as:

    • persistent redness
    • warmth
    • swelling
    • tenderness

    The FDA notes the rare possibility of getting serious infections at the injection site. These infections are linked to getting epinephrine in the the buttock rather than the outer thigh.

For  EpiPen® and EpiPen Jr® auto-injectors only:

  • When you inject, hold the the EpiPen firmly in place for 3 seconds.
    The labeling change that says three seconds is enough time to keep the auto-injector in the outer thigh. Previous instructions said to hold the EpiPen in place for ten seconds.

Last year, Kids With Food Allergies advised these steps to help avoid injury:

  • Place the child flat on their back.
  • If just one adult is available, that person should firmly hold the child’s leg at, or just above, the knee with one hand. They should then use their other hand to use the auto-injector in the outer thigh of that leg.
  • If more adults are available, one person should firmly hold both of the patient’s ankles to prevent kicking. Another person should stay near the child’s head to help keep them calm. The third person should use the auto-injector in the child’s outer thigh.
  • Never re-insert an auto-injector needle. Each needle should only be used once. If the needle comes out of the leg before you finish, do not re-insert it. If you think the dose was not given, use a second auto-injector to try again.
  • Keep in mind that using the auto-injector takes less force than you think. The instructions on the EpiPen, for example, say to “swing and firmly push” against the outer thigh. This does not need to be a very forceful motion. The pressure from pressing firmly against the thigh will activate the device.
  • You need to practice – No matter which device you use, practice is very important. This is why most packages of these medications include “training devices.” These training devices do not contain needles or medicine. If you are using a generic auto-injector that does not include a trainer, check the company website for a video. Or call them to order trainers.

It is important for patients and caregivers to know the signs of anaphylaxis and to know how to use their epinephrine auto-injectors

If you have any questions, speak with your healthcare professional. 


Medical Review June 2016.

Join our community to follow our blog for the latest food allergy related news. Our community also provides an opportunity to connect with others who manage these conditions for peer support.

JOIN NOW

Add Comment

Comments (11)

Newest · Oldest · Popular

Hi, Joyce, the trainer in an Epi pack is usually a "look alike" that doesn't have a needle. It can be reset to be used over and over again. It's basically a way to teach people which end is up, as with a real Epi, it can be confusing and you want the meds to go in your kid and not in a teacher or staff person's thumb.  

Wondering if there is any discussion about "swing and jab" v. press firmly until injector engages?  Bruising from overly forceful impact of auto injector on tissues also a commonly expressed concern.  

Thanks so much for getting this info out!  Grateful to Dr. Julie Brown et al for raising some awareness around auto injector issues and Kids with Food Allergies for spreading the word. 

 

If you have any questions about the new labels, speak with your healthcare provider. Here is a message from Mylan, the makers of EpiPens:
"Mylan offers a library of training and support resources for patients and caregivers which are in the process of being updated to reflect the new labeling. In the meantime, please speak to your healthcare professional or call the Mylan Customer Service team at 800-395-3376 with any questions about the changes.
Additionally, each EpiPen 2-Pak® and EpiPen Jr 2-Pak® carton includes an EpiPen® Trainer designed to practice administration, which contains no drug product or needle.
 
We will be educating the physician community about these changes in the coming months."

For more information on the FDA's communications about these changes:

EpiPen:

New label - http://www.accessdata.fda.gov/...16/019430s061lbl.pdf

Letter to Mylan (makers of EpiPen and EpiPen Jr.)  http://www.accessdata.fda.gov/...9430Orig1s061ltr.pdf

Adrenaclick:

New label - http://www.accessdata.fda.gov/...16/020800s034lbl.pdf

Letter to Amedra (makers of Adrenaclick and its generic version) http://www.accessdata.fda.gov/...0800Orig1s034ltr.pdf

Auvi-Q (removed from market in 2015):

New label - http://www.accessdata.fda.gov/...16/201739s004lbl.pdf

Letter to Kaléo (now holds the rights to Auvi-Q and may bring it back to market) http://www.accessdata.fda.gov/...1739Orig1s004ltr.pdf



That's good.  It seems like Mylan is recognizing that with the rise of food allergies, a LOT of epi-prescribed folks are children, and they and their parents need extra guidance in using their device safely.  (As opposed to an adult patient.)

Post
Kids With Food Allergies
A Division of the Asthma and Allergy Foundation of America
1235 South Clark Street Suite 305, Arlington, VA 22202
Phone: 1-800-7-ASTHMA (1.800.727.8462)
-->
×
×
×
×